Connecticut, 2022

Damaging Winds in Connecticut, July 21, 2022

July 21, 2022 · NWS OKX · 3 events in 1 county or zone

A pre-frontal trough out ahead of a cold front was able to spark severe thunderstorms over an unstable environment in southern CT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A pre-frontal trough out ahead of a cold front was able to spark severe thunderstorms over an unstable environment in southern CT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 21, 12:52 PM EST, 53 minutes earlier.

Area forecast discussion, Jul 21, 12:52 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service New York NY
152 PM EDT Thu Jul 21 2022

.SYNOPSIS...
A pre-frontal trough will move across the region today,
followed by a cold front this evening. High pressure returns for
Friday and Saturday. A frontal system approaches late this
weekend, impacting the region into early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A Heat Advisory remains in effect today for the entire region.

Severe thunderstorm watch #479 in effect until 800 PM EDT for
much of the area, adding northeastern NJ, NYC, NY Harbor, Long
Island Sound, and Nassau county.

Adjusted temperatures and dew points for current conditions,
and hourly temperatures and dew points through the day to be
near the diurnal traces of Wednesday as the hot and humid
airmass remains in place.

The heat will continue to be the main story today as
temperatures climb into the upper 80s and 90s. 850mb temps
should reach about 20C. Dew points are expected to peak in the
lower to middle 70s, as heat index values reach the 90s and
lower 100s. During the period of the highest temperatures dew
points are expected to mix out into the upper 60s as mixing
height rises to around 825MB. The other concern possible will be
the amount of cloud cover from convection that develops around
midday into the afternoon. At this time the convection is
expected to the widely scattered. The warmest locations will be
across the western half of the CWA, specifically the most
urbanized areas of the region. Can not rule out a few locations
reaching 105, to 106 heat index across portions of northeastern
New Jersey.

The other thing to watch today will be a pre-frontal trough
which is expected to move across the area this afternoon,
followed by a weak cold front this evening. The pre-frontal
trough should be enough of a trigger for isolated to scattered
convection this afternoon into the very early evening hours.
21/00z CAMS continue to show the best dynamics for any
convection to remain north of the CWA, however there are some
signals for at least some isolated convection to develop by
early afternoon. If some storms can initiate, a few could become
severe with the main threat damaging wind gusts in excess of 58
mph, and added gusty winds to the weather for this afternoon.
Also, some hail to quarter size (1.00" diameter) cannot be ruled
out. SPC has continued with mostly a marginal risk across our
area with a small portion of Putnam county and interior southern
CT in a slight risk.

Any convection would be relatively quick moving so flash flooding is
unlikely. The more typical minor urban flooding is the main concern
as brief torrential downpours may occur.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
The cold front pushes across the area and offshore tonight.
While the front does not have a big airmass changes for Friday ,
the one noticeable difference will be the dew points falling
into the middle 60s. Temperatures should still be able to reach
the lower 90s for much of the area with some middle 90s in the
usual hotter locations. Max heat indices will be lower than the
last few days, but should still be able to reach 95-97 in the
urban NE NJ and NYC metro. The Heat Advisory continues for these
locations. Elsewhere, the may Advisory could be extended in
subsequent forecasts if heat indices look to end up higher.

The region still lies on the southern periphery of mean
troughing over southeast Canada and New England. Some of the
latest guidance hints at isolated convection NW of NYC metro
from subtle shortwave. Have introduced a slight chance for
shower/storm late in the day Friday.

Similar conditions continue on Saturday, except temperatures should
be a degree or two warmer than what is observed on Friday. Again,
heat headlines continue for the urban areas of NJ and NYC.
Subsequent forecasts may extend the head advisory to include
other locations, especially if temperatures or dew points
forecasts increase. Dry conditions are expected for Saturday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Hot and humid conditions continue on Sunday. High pressure
should hold off any shower/tstm activity for most areas, but
there is at least a low chance for convection to fire up for
inland in the afternoon as we destabilize with sufficient amount
of CAPE. The surface wind profile as well as the boundary layer
temperature and dewpoint profiles look similar to what we just
experienced yesterday, so expecting similar high temperatures
and heat indices. If anything, the current forecast might be a
little too low for both temps and heat indices as some guidance
suggests 850temps closer to 21-22c. As it stands, the entire
area would see at least 95 degree heat indices with isolated
spots up to around 105.

A cold front approaches Sunday night into Monday, and passes through
during Monday. A chance of showers and thunderstorms for this
period. Some uncertainty regarding highs on Monday due to the
potential rainfall and cloud cover. Somewhat more certain that
dewpoints will be in the 70s across the area with deeper moisture
through the boundary layer, preventing surface dewpoints from mixing
out. Widespread indices of 95-100 could be realized in NYC and
across parts of NE NJ and LI.

The cold front should be to our south for Tuesday, but left in
chances of showers as models still have the front not too far to our
south through the day. High pressure builds in, and should keep
Wednesday dry. Highs both days ranging from the mid 80s to
around 90.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A trough shifts through the terminals today, followed by a cold
front late day/early evening.

Mainly VFR, with the exception of sct TSTMs this aftn bringing
MVFR or brief IFR vsbys in heavy downpours. Wind gusts over 35kt
will be possible in/near TSTMs (up to 50 kt in any severe storms
that develop). Winds may also be variable in and around TSTMs.

S-SSW winds increase to around 15kt this afternoon, and some
terminals will see gusts to around 20 kt outside of TSTMs.
Winds diminish and shift SW-W towards sunset, then W by midnight
with a shift to the NW possible. Winds overnight will be 10 kt
or less.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Gusts outside of any TSTMs at KLGA/KEWR/KTEB may be only
occasional this afternoon. There may be at least occasional
gusts around 25kt at KJFK this afternoon outside of any TSTMs.

TSTMs currently moving through metro terminals will bring MVFR
to IFR conditions with gusts 35 to 50 kt possible and should
push east by 20-21Z.

.OUTLOOK FOR 18Z FRIDAY THROUGH WEDNESDAY...
.Saturday-Sunday...VFR.
.Monday...Chance of MVFR in shra/tstm
.Tuesday...Chance of MVFR in shra, mainly in the morning
.Wednesday...VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
No changes to the winds and seas at this time.

Southerly winds quickly ramp up through the day with small
craft wind gusts around 25 kt likely on the ocean and seas will
build to 5- 6 ft. As a result, a SCA remains in effect into
Friday. The elevated seas continue into Friday, but winds
should be diminishing below 25 kt tonight and remain 20 kt or
less on Friday. Seas should fall below 5 ft on all the ocean
waters friday night around midnight. Then sub- SCA conditions
are expected to start the weekend.

Wind and waves probably exceed SCA criteria on the ocean by late in
the day Sunday with increasing southerly flow ahead of an
approaching cold front. These conditions would then linger into
Monday with gusts up to 25 kts and seas around 5 ft on the ocean
waters.

&&

.HYDROLOGY...
Outside minor urban and poor drainage flooding with any convection
today and then again Sunday night through Monday night, no
significant hydrologic impacts are expected through the middle
of next week.

&&

.TIDES/COASTAL FLOODING...
A high risk of rip currents is expected today with increasing
southerly flow between 15-20 kts and swells 4-5 ft.

The rip current risk remains high on Friday, however the threat
may diminish for NYC and Nassau county beaches in the
afternoon. The higher swells (4-6 ft) and periods between 7-9
seconds will remain high all day across the Suffolk beaches.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ005>012.
NY...Heat Advisory until 8 PM EDT this evening for NYZ067>071-
     078>081-177-179.
     Heat Advisory until 8 PM EDT Sunday for NYZ072>075-176-178.
     High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ002.
     Heat Advisory until 8 PM EDT Sunday for NJZ004-006-103>108.
MARINE...Small Craft Advisory until 2 PM EDT Friday for ANZ353-355.
     Small Craft Advisory until 8 PM EDT Friday for ANZ350.

&&

SYNOPSIS...BC/JC
NEAR TERM...BC/MET
SHORT TERM...BC
LONG TERM...JC
AVIATION...JP
MARINE...BC/JC/MET
HYDROLOGY...BC/JC
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 21, 12:20 PM EST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
120 PM EDT Thu Jul 21 2022

NJZ004-006-103>108-NYZ072>074-176-221000-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-
120 PM EDT Thu Jul 21 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SUNDAY...
...SEVERE THUNDERSTORM WATCH 479 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-NYZ067>071-221000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-Orange-Putnam-
Rockland-Northern Westchester-Southern Westchester-
120 PM EDT Thu Jul 21 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 479 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-178-221000-
Kings (Brooklyn)-Southern Queens-
120 PM EDT Thu Jul 21 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SUNDAY...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 479 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ179-221000-
Southern Nassau-
120 PM EDT Thu Jul 21 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 479 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ177-221000-
Northern Nassau-
120 PM EDT Thu Jul 21 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 479 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-081-221000-
Southwest Suffolk-Southeast Suffolk-
120 PM EDT Thu Jul 21 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ078-079-221000-
Northwest Suffolk-Northeast Suffolk-
120 PM EDT Thu Jul 21 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-221000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
120 PM EDT Thu Jul 21 2022

...SEVERE THUNDERSTORM WATCH 479 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ340-345-350-353-355-221000-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
120 PM EDT Thu Jul 21 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Jul 21, 12:33 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
133 PM EDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     HAIL             1 NE MOTT HAVEN         40.83N 73.90W
07/21/2022  U1.00 INCH       BRONX              NY   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0103 PM     HAIL             1 E RIDGEFIELD          40.84N 74.00W
07/21/2022  U0.75 INCH       BERGEN             NJ   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

DBR
Special weather statement, Jul 21, 12:36 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service New York NY
136 PM EDT Thu Jul 21 2022

CTZ005-NYZ068-211800-
Northern Fairfield CT-Putnam NY-
136 PM EDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of north central
Fairfield and eastern Putnam Counties through 200 PM EDT...

At 136 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Carmel, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Carmel, Sherman, New Fairfield, Carmel, Patterson and Putnam
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southern Connecticut...and southeastern New York.

&&

LAT...LON 4166 7350 4166 7349 4165 7349 4164 7350
      4153 7345 4151 7345 4139 7374 4149 7385
      4150 7383 4151 7370 4153 7360 4153 7353
      4167 7352
TIME...MOT...LOC 1736Z 237DEG 30KT 4146 7370

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JT
Special weather statement, Jul 21, 1:03 PM EST, 42 minutes before
Special Weather Statement
National Weather Service New York NY
203 PM EDT Thu Jul 21 2022

NJZ006-104-106-NYZ071>075-176-178-211845-
Hudson NJ-Eastern Essex NJ-Eastern Bergen NJ-Northern Queens NY-
Southern Queens NY-Southern Westchester NY-Bronx NY-
New York (Manhattan) NY-Kings (Brooklyn) NY-Richmond (Staten Is.) NY-
203 PM EDT Thu Jul 21 2022

...Strong thunderstorms will impact portions of Hudson, southeastern
Bergen, southeastern Essex, south central Westchester, Queens,
Richmond, Bronx, Kings and New York (Manhattan) Counties through 245
PM EDT...

At 201 PM EDT, Doppler radar was tracking strong thunderstorms over
Jersey City, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newark, Jersey City, Jamaica, New Rochelle, Flushing, Bayonne, Mott
Haven, Hoboken, East Tremont, Lyndhurst, Secaucus, Harrison,
Ridgefield, Todt Hill and Crown Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern New Jersey...and southeastern New York.

&&

LAT...LON 4059 7412 4065 7416 4067 7414 4069 7416
      4069 7418 4075 7421 4096 7383 4092 7371
      4090 7374 4084 7375 4082 7379 4080 7375
      4078 7375 4075 7370 4073 7371 4072 7373
      4071 7373
TIME...MOT...LOC 1801Z 245DEG 26KT 4069 7405

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JT
Local storm report, Jul 21, 1:20 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
220 PM EDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     EAST RUTHERFORD         40.82N 74.08W
07/21/2022                   BERGEN             NJ   EMERGENCY MNGR

            TREES AND WIRES DOWN ON RAIROAD AVE. TIME
            ESTIMATED FROM RADAR.

&&

DBR
Local storm report, Jul 21, 1:29 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
229 PM EDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             IRVINGTON               41.04N 73.87W
07/21/2022  M1.00 INCH       WESTCHESTER        NY   TRAINED SPOTTER

&&
Local storm report, Jul 21, 1:36 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
236 PM EDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     BLOOMFIELD              40.81N 74.19W
07/21/2022                   ESSEX              NJ   TRAINED SPOTTER

            TREE ON A HOUSE AND CAR ON EAST PASSAIC AND
            WACHUNG AVE. TIME ESTIMATED FROM RADAR.

&&

DBR

The radar

The Brookhaven radar (KOKX), 82 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Haven

When
July 21, 1:45 PM EST
Where
New Haven County, 0.93 mi W of Wolcott
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.600, -72.998

Tree down on a house on Hickory Lane in Wolcott CT.

Thunderstorm Wind, New Haven

When
July 21, 1:47 PM EST
Where
New Haven County, 2.67 mi NNE of Wolcott
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.637, -72.967

Tree down on house on Averyll Avenue in Wolcott CT.

Thunderstorm Wind, New Haven

When
July 21, 1:47 PM EST
Where
New Haven County, 20.34 mi NE of Riverside
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.638, -72.971

Tree down on wires on Edgewater Drive in Wolcott CT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049770, 1049771, 1049772.